West Virginia, 2021

Winter Storm and Winter Weather in West Virginia, January 31, 2021

January 31, 2021 · NWS PBZ · 10 events in 10 counties and zones

During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, particularly in the higher elevations.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, particularly in the higher elevations. Snow rates became lighter in the afternoon as support for lift weakened and lifted northward, and some rain was also able to mix in away from the ridges. Up to a foot was seen in the higher elevations by that evening, while areas away from the ridges were generally limited to four inches or less before midnight.

This event continued into early February, when strengthening northwest flow increased cold advection and allowed additional accumulating snow showers to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 30, 8:38 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 30, 8:38 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
838 PM EST Sat Jan 30 2021

.SYNOPSIS...
Low pressure will bring accumulating snow and a wintry mix to the
region for the start of the new week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
No appreciable changes were needed for the late eve update as
eroding high pressure and a deep layer of dry air is giving way to
low pressure advancing out of the Midwest.

That system will spread snow over the area from sw to ne, with snow
across the majority of the region by daybreak.

Expect 1 to 3 inches south of the PA turnpike in that timeframe due
to moist mid level frontogenetical forcing to the east of the mid
level low center.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Latest guidance indicates continued encroachment of a weakening low
over the Upper Ohio region, before coastal development/eastward
shifting jet dynamics develop the system south and eastward.

Snow rates will pick up Sunday morning and afternoon given
persistent mid level frontogenetic forcing on the eastern flank of
the low; however, that feature is expected to weaken and shift
northward as the overall wind field diminishes. Snowfall rates are
thus expected to be reduced as the omega/forcing for ascent field
weakens. In addition, warm advection into the mid levels should also
inhibit dendritic growth given the current projections of the mid
level low. That warm advection is also expected to support mixed
wintery precip mainly along and south of I 70 before cold advection
resumes on the western flank of the exiting system on Monday. That
snowfall will add to the overall amounts with a general 6 to 8 inches
anticipated by Tuesday morning, with 8 to 12 possible on the ridges.

Given the prolonged nature of this event with variable snow rates, the
Winter Weather Advisory was maintained.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Eastern CONUS ridging will likely support a warmer than normal
pattern mid-week. This will also mean a dry period will set up for
Wednesday and then lasting well into the day on Thursday. A deep
trough looks to move through the midwest which could then put the
Ohio Valley in a favorable position for a strong wind event with a
strong gradient associated with the passing system. This will also
mean that a colder air mass may be in store later in the week.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VFR conditions, with mid to upper level clouds, are expected through
late tonight due to warm advection ahead of an incoming winter
system.

After midnight, cigs and vis will decrease as precip from the low
pressure system advances into eastern Ohio. Expect snow to start
after 03Z Sunday in ZZV and reach PIT after 08Z; snowfall
rates/intensity peaking during the late morning/early aftn hours.
Periods of low LIFR vis are likely for sites south of FKL/DUJ. For
MGW, warm air will create more of a wintry mix late Sunday morning
and continue into early Monday morning.

.Outlook...
Widespread restrictions and varying intensities of snow showers are
expected through Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 PM EST Sunday for PAZ014-020>023-
     029-031-073>076.
OH...Winter Weather Advisory until 10 PM EST Sunday for OHZ039>041-
     048>050-057>059-068-069.
WV...Winter Weather Advisory until 10 PM EST Sunday for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jan 30, 1:29 PM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
129 PM EST Sat Jan 30 2021

PAZ007>009-013-015-016-311830-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
129 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

3 to 5 inches of snow is possible Sunday through Monday night and
will likely result in slippery roads and travel disruptions. Continue
to monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-068-PAZ014-020-022-023-WVZ001-002-311830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Noble-Butler-Beaver-Armstrong-Indiana-Hancock-
Brooke-
129 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ059-069-PAZ021-029-031-073>076-WVZ003-004-012-021-509>514-311830-
Belmont-Monroe-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
129 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Marion

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Marion forecast zone
Reported by
Broadcast Media
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Several reports of 1 to 3 inches of snow were received, which mainly fell during the morning hours. A high of 3.5 inches was observed at Pine Grove.

Winter Weather, Monongalia

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Monongalia forecast zone
Reported by
Broadcast Media
Coordinates
39.630, -80.046 (the zone’s center; the record gives no point)

Two to four inches of snow fell mainly during the morning hours. Daybrook received the most, at 4 inches.

Winter Weather, Ohio

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Ohio forecast zone
Reported by
Public
Coordinates
40.097, -80.619 (the zone’s center; the record gives no point)

Around an inch and a half of snow was reported at Wheeling.

Winter Weather, Wetzel

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Wetzel forecast zone
Reported by
Broadcast Media
Coordinates
39.605, -80.639 (the zone’s center; the record gives no point)

Three to three and a half inches fell during the day, with reports from Hundred and New Martinsville.

Winter Storm, Preston

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Preston forecast zone
Reported by
Social Media
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Seven inches of snow had accumulated at Kingwood by early evening.

Winter Storm, Ridges of E Monongalia and Nw Preston

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Ridges of E Monongalia and Nw Preston forecast zone
Reported by
Social Media
Coordinates
39.630, -80.046 (the zone’s center; the record gives no point)

Seven inches had accumulated at Pisgah by 5 PM, while Gladesville had 6 inches by noon.

Winter Storm, Western Tucker

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Western Tucker forecast zone
Reported by
Broadcast Media
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Seven inches of snow accumulated at Parsons by 4 PM.

Winter Storm, Eastern Tucker

When
January 31, 12:00 AM EST to 11:59 PM EST
Where
Eastern Tucker forecast zone
Reported by
Trained Spotter
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

By 7 PM, 11.2 inches of snow had accumulated at Davis, while 8.1 inches fell at Canaan Heights through 3 PM.

Winter Storm, Eastern Preston

When
January 31, 1:00 AM EST to 11:59 PM EST
Where
Eastern Preston forecast zone
Reported by
Social Media
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

By early afternoon, 9.2 inches had accumulated at Terra Alta, and 12.5 was recorded by 6 PM at Aurora.

Winter Weather, Brooke

When
January 31, 2:00 AM EST to 11:59 PM EST
Where
Brooke forecast zone
Reported by
Social Media
Coordinates
40.274, -80.576 (the zone’s center; the record gives no point)

One to two inches of snow accumulated at Wellsburg, mainly during the morning.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940130, 940131, 940132, 940133, 940217, 940218, 940219, 940220, 940216, 940134.